Welcome to the CCO Site

Thank you for your interest in CCO content. As a guest, please complete the following information fields. These data help ensure our continued delivery of impactful education. 

Become a member (or login)? Member benefits include accreditation certificates, downloadable slides, and decision support tools.

Submit

Emerging Data on ART-Induced Weight Gain Sheds Light and Raises Questions

Gregory Huhn, MD, MPHTM

Associate Professor
Department of Infectious Diseases
Rush University Medical Center
Senior Director of HIV Services
Department of Infectious Diseases
Cook County Health
Chicago, Illinois


Gregory Hunh, MD, MPHTM, has disclosed that he has received funds for research support from Gilead Sciences, Janssen, Lilly, and ViiV and consulting fees from Gilead Sciences, Janssen, and ViiV.


View ClinicalThoughts from this Author

Released: June 17, 2021

Optimization of antiretroviral therapy (ART) regimens appropriately entails a renewed focus on tolerability and toxicity with weight gain associated with certain nucleoside reverse transcriptase inhibitors and integrase strand transfer inhibitors (INSTIs) being the “it” issue of the moment. We are learning more about the demographics and other risk factors, and it appears that the concern is likely not for the majority of our patients but for a significant number on the higher quartiles of weight gain. We learned from the ADVANCE trial that Black women appear to be particularly susceptible to weight gain and the increases for these individuals did not plateau after 2 years. The large OPERA cohort analysis demonstrated less weight gain with raltegravir, a first-generation INSTI, which is interesting but of debatable clinical relevance, considering the relative paucity of raltegravir use now. As Dr. Wooten aptly pointed out in a companion commentary, the metabolic consequences (cardiovascular disease, endocrinopathies, fatty liver, etc) are aspects of such importance that we need clarity now. The recent emphasis on weight gain in patients controlled on ART and the implications are welcome developments; there are many urgent outstanding questions.

What Is the Underlying Pathophysiology?
If we are going to address the issue of ART-induced weight gain, we need a better understanding of the mechanism(s) behind it. There is a lot to unpack. Is it mainly a return to health? In this case, is it reflective of a metabolic re-establishment in homeostasis that will peak after a year or so? Are we focused on this now because people are switching from tenofovir disoproxil fumarate (TDF) to tenofovir alafenamide (TAF)? Was TDF, or even higher exposure to efavirenz in some individuals as assessed in the ADVANCE trial, acting as an appetite suppressant? Or is this mainly an INSTI effect, primarily second-generation dolutegravir (DTG) and bictegravir? Earlier mechanisms like insulin resistance or melanocortin-4 receptor antagonism do not appear to have emerged clinically beyond their earlier in vivo models.

The underlying basis could involve a redistribution and liberation of fat reservoirs upon immune reconstitution. At CROI 2021, Jung and colleagues presented relevant data from a mouse model that lends credence to this possibility and may also explain the propensity for these effects in certain demographics. They demonstrated that INSTIs, and especially DTG, disrupt the mitochondrial electron transport chain, leading to increased lipogenesis in white adipocytes and reduced thermogenesis, potentially mediated through estrogen receptors, in brown adipocytes. Doravirine had no effect on adipocyte differentiation. Of course, all these potentialities are not mutually exclusive. Since we do not really understand the underlying processes of ART-induced weight gain, it will be hard to pinpoint an intervention to reverse it.

What Is the Appropriate Response?
We still don’t know the best strategies for addressing regimens that may be implicated in excess weight gain, but there has been some evolution in our approach. For virologically suppressed patients who need a tenofovir-based regimen, I have seen some healthcare professionals return back to their previous pre-TAF/INSTI-based TDF regimens for various reasons. In my practice, I have not found this “switch-back” to be the most seamless transition.

For patients who don’t need the tenofovir, the current 2-drug regimens may not completely mitigate the problem. Regimens such as lamivudine/DTG and rilpivirine/DTG still contain the second-generation INSTI. Adding to the conundrum are emerging data suggesting that 2-drug regimens may lead to greater immune activation with potential off-target effects. In a nested study of the Spanish AIDS Cohort (CoRIS), Serrano-Villar and colleagues demonstrated that switching from 3-drug regimens to 2-drug regimens was associated with a 2-fold to 3-fold higher probability of D-dimer or C-reactive protein quartile increase. Differences were not significant for other biomarkers. We don’t know the clinical relevance of this yet as we consider the potential long-term inflammatory effects of a switch to a 2-drug regimen in an attempt to minimize possible toxicities.

More to Come
We may gain insights from patients switching off INSTI-based therapy to doravirine from the upcoming ACTG 5391 study, as well as patients with demonstrated weight gain switching from TAF/INSTI-based therapy to darunavir/cobicistat/emtricitabine/TAF in the DEFINE trial, 2 studies stalled last year during the initial upheaval with the COVID-19 pandemic. And with long-acting intramuscular cabotegravir plus rilpivirine, approved in 2021 in the United States, following the weight trajectory in these treatment-experienced patients, many of whom will be switched from tenofovir-based regimens, may be a useful clinical exercise over the next few years. I look eagerly to these future studies and more data that will help to address this clinical equipoise with which we are confronted and hopefully guide us in a healthy direction.

Your Thoughts?
How are you approaching the potential for excess weight gain with certain ART regimens? Answer the polling question and join the conversation by posting in the discussion section.

Leaving the CCO site

You are now leaving the CCO site. The new destination site may have different terms of use and privacy policy.

Continue